View / Download pdf
version of this article
Identifying your patients on colchicine
There has been recent concern about the toxicity of colchicine which has led to a revision of the dosing regimen. This
audit is designed to identify patients who have been prescribed colchicine in the past so that they can be informed of
the changes in dosing. Many patients are used to starting colchicine as soon as an attack of gout starts. Outdated instructions
on packaging may cause these patients to take doses that are toxic. Please refer to the gout
& colchicine articles
in this issue for further information on the safe use of colchicine.
Medsafe1 has issued the following advice:
“Prescribers should be aware that patients might still have supplies of colchicine at home with previous dosage
advice, including instructions to continue dosing until diarrhoea occurs. Prescribers need to inform patients of the revised
dosage advice for colchicine and stress the importance of not exceeding the lowered maximum doses. Clear dosage advice
(including the maximum daily and cumulative doses) should be written on the prescription so that this information can
be included on the pharmacy label that is read by the patient. Patients should be warned of the symptoms of colchicine
toxicity, and advised to immediately discontinue therapy and see their doctor, if symptoms occur.”
Identifying your patients on colchicine Medtech 32 Query Builder
If you are using MedTech you simply complete the query builder form as shown above.
Select items from the box on the left and transfer them to the appropriate box on the right of the screen.
Once patients are identified we suggest you contact them via a patient recall or letter so that clear instructions can
be given on the safe use of colchicine. You can download a form letter from our
- Medsafe. Prescriber Update. 2006:27(1) June